Archived on 30 November 2016 – this content has expired.

Patient safety incidents: MSO report (January – March 2016)

21 Apr 2016

Superintendent update providing a 2016 Quarter 1 report on the findings from the NPA Patient Safety Incident report forms received by the NPA.

Dear Superintendent,

I would like to remind you that a number of errors were identified in the print editions of the British National Formulary (BNF) 70 and the BNF for children 2015-16. These errors have resulted in serious patient safety incidents and, therefore, you are strongly advised to use the electronic versions of the BNF and BNF for children in preference to the print editions.  The print edition of the BNF is sent to eligible healthcare professionals once a year, in September.  However, BNF 71, which should have the errors corrected, is now available to purchase.


Important notice: redesigned Patient Safety Incident Report form

As mentioned in the last report, the NPA Patient Safety Incident Report form has been redesigned, to make it quicker and more convenient to use in a busy pharmacy.  It is very important that the correct form is used when reporting errors – although most of our reports are now being received on this new version of the form, we are still receiving some reports using the old version.

!         If you have saved a link to the old version on your desktop or other device, please replace this with the link to the new one

!         Any reports received using the old version from 21 April 2016 will no longer be processed


Patient safety resources

In addition to the new reporting form, previous MSO quarterly updates, patient safety news, Standard Operating Procedures and guidance documents can also be accessed from the Patient safety (MSO) page on the NPA website. NHS patient safety resources, including data on patient safety incidents occurring across the NHS and reported directly to the National Reporting and Learning System (NRLS), can be viewed on the Patient Safety Resources section of the NHS website.

MSO report (January – March 2016)
Here is my fourth Medication Safety Officer (MSO) quarterly report on the NPA Patient Safety Incident Report forms that we have received.  This report is for Quarter 1 of 2016, which covers January to March.  The percentages set out below relate to the number of reports which gave a particular answer to a question, expressed as a percentage of the number of answers received for that question; not all reports answered all questions.

Key Statistics

  1.  The main types of medication incidents reported were:
  • ‘Wrong drug/medicine’ – 32%
  • ‘Wrong/unclear dose or strength – 30%
  1.  The most important factor was found to be ‘Medicines with a similar looking or sounding name’ – 58%
  2. ‘Work and environment’ factors were cited as the main contributing factor (52%)
  3.  90% of reports involved either a near miss (34%) or an error causing no harm to the patient (56%)

Medicines with similar names commonly involved in the wrong drug errors include:

  • Amitriptyline/amlodipine
  • Brinzolamide/brimonidine
  • Escitalopram/esomeprazole
  • Paroxetine/pravastatin
  • Prochlorperazine/prednisolone


Medicines commonly involved in ‘wrong strength’ errors:

  • Amlodipine
  • Atorvastatin
  • Co-codamol
  • Lansoprazole
  • Metformin


Medicines commonly involved in ‘wrong formulation’ errors:

  • Aspirin dispersible tablets/enteric coated tablets
  • Insulin cartridges/pre-filled pens
  • Madopar capsules/CR capsules
  • Metformin modified release tablets/standard release tablets
  • Movicol/Movicol paediatric/Movicol Plain


Monitored dosage system errors

We continued to see monitored dosage system (MDS) errors, including drugs being omitted, added and placed in the wrong compartments.

Top tips for minimising risk/general action points

  • Put warning stickers on shelves near items that commonly feature in error reports reminding staff to take care when selecting:
    • Drugs with similar names – for example, amlodipine and amitriptyline
    • Strengths – for example, atorvastatin and metformin
    • Formulations – for example, Madopar and aspirin
  • Remind staff to take extra care when putting away dispensary stock to ensure that items are placed in the correct location and not inadvertently mixed up with other products
  • Review the dispensary layout and consider whether particular drugs, strengths or forms need to be physically separated from each other
  • Review staffing levels across the day – are there particular times when staff feel overloaded or rushed and may therefore, be more at risk of making mistakes?
  • Review standard operating procedures (SOPs) and ensure staff are familiar with them
  • Take care when checking MDS to ensure that:
    • there are no missing medicines
    • each blister contains the correct number of tablets or capsules
    • the medicines have been placed in the compartments for the correct time of day
    • any changes in strength, dose, formulation or medicine have been noticed – always dispense from the prescription and not from the PMR
  • Take extra care when dispensing and checking during busy periods and try to minimise distractions

For further information on any of the above, please contact the NPA Pharmacy Services team on 01727 891800 or email pharmacyservices@npa.co.uk.

Kind regards,
Leyla
Leyla Hannbeck MSc, MRPharmS
Chief Pharmacist
Tel: 01727 858 687 ext 3372   Mobile: 07508932868
Email: l.hannbeck@npa.co.uk